Arithmetic-geometric means of positive matrices

Joel E. Cohen, Roger D. Nussbaum

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

We prove the existence of unique limits and establish inequalities for matrix generalizations of the arithmetic-geometric mean of Lagrange and Gauss. For example, for a matrix A = (aij) with positive elements aij, define (contrary to custom) Ai elementwise by [A½]ij = (aij)½ Let A(0) and B(0) be d×d matrices (1 < d < ∞) with all elements positive real numbers. Let A(n+1) = (A(n) + B(n))/2 and B(n+ 1) = (d−1A(n) B(n)) ½. Then all elements of A(n) and B(n) approach a common positive limit L. When A(0) and B(0) are both row-stochastic or both column-stochastic, dL is less than or equal to the arithmetic average of the spectral radii of A(0) and B(0).

Original languageEnglish (US)
Pages (from-to)209-219
Number of pages11
JournalMathematical Proceedings of the Cambridge Philosophical Society
Volume101
Issue number2
DOIs
StatePublished - Mar 1987

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Arithmetic-geometric means of positive matrices'. Together they form a unique fingerprint.

Cite this